New York, 2011

Flash Flooding in New York, March 11, 2011

March 11, 2011 · NWS BGM · 2 events in 2 counties and zones

A low pressure system moved northeast from the Ohio Valley to the Great Lakes and strengthened. Heavy rain moved into upstate New York late in the evening on the 10th, and continued into the overnight hours on the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system moved northeast from the Ohio Valley to the Great Lakes and strengthened. Heavy rain moved into upstate New York late in the evening on the 10th, and continued into the overnight hours on the 11th. Rainfall amounts ranged from around 1 to 2 inches in areas that experienced flooding in central New York, with higher amounts in excess of 3 inches farther southeast across Sullivan county. The rain combined with melting snow which added to the runoff and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 11, 4:25 AM EST, 5 minutes earlier.

Area forecast discussion, Mar 11, 4:25 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EST FRI MAR 11 2011

.SYNOPSIS...
STEADY RAIN WILL END THIS MORNING DIMINISHING TO SCATTERED
SHOWERS. THIS WEEKEND WILL BE COOLER WITH SCATTERED LIGHT RAIN AND
SNOW SHOWERS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 4AM...RADAR SHOWS STEADY LIGHT TO MODERATE RAIN OVER THE
WESTERN CATSKILLS, POCONOS, NORTHERN SUSQUEHANNA REGION AND
WESTERN MOHAWK VALLEY.

SFC AND UPPER LEVEL LOW CURRENTLY OVER EASTERN PA INTO WESTERN NEW
YORK WITH SYSTEM CONTINUING TO TRACK NORTH INTO NEARBY SOUTHERN
ONTARIO BY THIS AFTERNOON. AS THIS SYSTEM CONTINUES TO LIFT NORTH
THE STEADY RAIN WILL PUSH EAST OF FA BY MID MORNING AS DEEP
SOUTHERLY FLOW MOVES INTO WESTERN NEW ENGLAND. BY MID MORNING AREA
WILL BE IN A RELATIVE DRY SLOT WITH JUST CHC/SLIGHT CHC POPS FOR
RAIN SHOWERS. CAA WILL PUSH INTO THE REGION FROM THE SOUTHWEST
BEGINNING LATER THIS MORNING WITH TEMPS EXPECTED TO HOLD STEADY
THIS MORNING THEN GRADUALLY DROP LATER THIS MORNING THROUGH THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
TONIGHT...AS SYSTEM LIFTS INTO SOUTHERN QUEBEC OVERNIGHT WRAP
AROUND MOISTURE AND CONTINUED CAA WILL GENERATE SCATTERED
RAIN/SNOW SHOWERS THIS EVENING WITH JUST SNOW SHOWERS BY LATE
EVENING AS COLD AIR BUILDS. WENT WITH HIGH CHC POPS NRN CWA
DECREASING TO SLIGHT CHC IN THE WYOMING VALLEY AND POCONOS. MINS
WILL RANGE FROM THE MID 20S TO AROUND 30.

SATURDAY...A FAST MOVING SHORT WAVE TROF WILL CROSS THE AREA
DURING THE LATE MORNING AND AFTERNOON HOURS. AFTER A BASICALLY DRY
MORNING DUE TO A BRIEF SHORT WAVE RIDGE POPS WILL INCREASE DURING
THE AFTERNOON WITH CHC POPS OVER CWA. AGAIN HIGHEST POPS NRN CWA
DROPPING TO JUST SLIGHT CHC FAR SE. WITH WAA AHEAD OF WAVE AND MAX
TEMPS IN THE LOWER TO MIDDLE 40S JUST RAIN SHOWERS FORECAST.

SATURDAY NIGHT...BEHIND THIS WAVE CAA WILL ONCE AGAIN DROP TEMPS
AND CONTINUE CHC FOR SCATTERED RAIN/SNOW SHOWERS DURING THE
EVENING THEN JUST SNOW SHOWERS. WENT DRY FAR SE, LOW CHC POPS MUCH
OF SOUTHERN TIER AND HIGH CHC POPS FOR ONEIDA COUNTY WHERE WEAK
LAKE ENHANCEMENT MAY GENERATE MORE ACTIVITY ALTHOUGH T85 ONLY DROPS
TO AROUND -8C.

SUNDAY...AS SFC HIGH PRES BUILDS INTO THE UPPER GREAT LAKES FLOW
BECOMES MORE NORTHWEST. ANY LAKE RESPONSE WILL RESIDE OVER NRN CWA
WITH HIGH CHC POPS HERE TRIMMING TO DRY ACROSS NRN PA. P-TYPE WILL
BE SNOW SHOWERS DURING THE MORNING HOURS THEN RAIN/SNOW SHOWER MIX
AS BOUNDARY LAYER WARMS INTO THE MID/UPPER 30S. MAXES IN THE
VALLEY AREA OF THE SOUTHERN TIER AND MUCH OF NE PA WILL SEE HIGHS
IN THE LOW/MID 40S.

SUNDAY NIGHT...AS SFC HIGH PRES NOSES INTO THE EASTERN LAKES, LOW
LEVEL FLOW WILL CONTINUE TO VEER ALONG WITH DRYING AND LOWERING OF
THE SUBSIDENCE INVERSION. WITH LOW LEVEL FLOW VEERING TO 320/330
ANY REMAINING SNOW SHOWERS WILL PRIMARILY BE OVER THE EASTERN
FINGER LAKES LAKES BUT DUE TO THE ABOVE MENTIONED CONDITIONS ONLY
WENT SLIGHT CHC FOR SNOW SHOWERS. TEMPS WILL DROP INTO THE TEENS
UNDER CLEARING SKIES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIPRES BUILDS IN RAPIDLY BHND WITH CLRNG SKIES AND LGT WINDS MON THRU
MOST OF TUESDAY. AS HIPRES BUILDS EAST OVR THE ATLANTIC, FLOW WL
TURN OUT OF THE SOUTH ONCE AGAIN AHD OF ANOTHER WK WV ROTATING
THRU THE MIDWEST. MAIN UL LOW DVLPS OVR THE DEEP SOUTH PER 12Z EC
AND HEADS OFF TO THE EAST WITH MINIMAL IMPACT ON CWA PCPN-WISE.
THUS, ONLY LGT RAIN AND/OR SNOW EXPECTED MID-WEEK AT THIS TIME.
12Z GFS ALSO INDICATES A SMALL CHC FOR PCPN WED/WED NGT AHD OF UL
WV. HWVR, GFS STILL MUCH MORE ZONAL COMPARED TO EC WITH SUPPRESSED
FLOW ACRS THE DEEP SOUTH.

TEMPS WL MODERATE THRU THE EXTNDD AS SRLY FLOW AND STRONG MARCH SUN
WARMS TEMPS ABV NORMAL BY THE END OF THE LONG TERM. GRNLY FOLLOWED
HPC GUIDANCE WITH SOME WARMER GMOS NUMBERS BLENDED IN GIVEN THE TIME
OF YEAR AND SYNOPTIC PATTERN.

&&

.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
RAIN WILL CONTINUE THROUGH THE EARLY MORNING HOURS. MOSTLY MVFR
WITH SOME VFR CONDITIONS WILL ALSO CONTINUE THROUGH THE EARLY
MORNING HOURS, WITH SOME IMPROVEMENT EXPECTED AFTER SUNRISE. SOME
HEAVIER SHOWERS MAY CAUSE A TEMPORARY DROP IN CIGS AND VSBYS TO
IFR. SHOWERS WILL BE QUICK MOVING FROM SOUTH TO NORTH. BY MID
TOMORROW MORNING, MOST OF THE SHOWERS SHOULD PUSH OUT OF THE AREA.
CIGS WILL COME UP SOMEWHAT, BUT OVC SKIES WILL CONTINUE THROUGH
TOMORROW NIGHT.

A COLD FRONT WILL MOVE THROUGH TOMORROW AND COLDER AIR WILL MOVE
IN TOMORROW EVENING. THIS WILL BRING SOME LIGHT SNOW SHOWERS TO
THE FORECAST AREA.

STRONG GUSTY WIND EARLY THIS MORNING ARE SLOWLY BEGINNING TO
DIMINISH AND WILL CONTINUE TO DO SO AND GUSTS SHOULD BE GONE BY
SUNRISE. THEN WINDS WILL BECOME SOUTHWESTERLY AROUND 10 KTS.

OUTLOOK...

FRI NGT...MVFR/IFR IN RAIN AND SNOW SHOWERS.

SAT...MVFR IN RAIN/SNOW...ESPECIALLY NY TERMINALS.

SAT NGT - SUN NGT...MVFR IN SNOW SHOWERS...ESPECIALLY NY TERMINALS.

MON...BECOMING VFR.

TUE...VFR.

&&

.HYDROLOGY...
UPDATED AS OF 345 PM... RA/+RA STILL ANTICIPATED THROUGH THE
OVERNIGHT PD...WITH BASIN AVG QPF OF 2-2.5" IN THE DELAWARE AND
ERN PTNS OF THE SUSQ DRAINAGE BASINS THROUGH 12Z FRI. SOMEWHAT
LESSER QPF VALUES OF 0.75-1.5" ANTICIPATED FARTHER N/W...ACROSS
THE CHEMUNG AND FINGER LKS DRAINAGE BASINS.

FLASH FLOODING WILL REMAIN A CONCERN OVERNIGHT...GIVEN TIME OF
YEAR AND THE ADDED RUNOFF FROM SNOW MELT. AS FAR AS THE MAIN STEM
RIVERS ARE CONCERNED...WE'RE STILL ANTICIPATING MINOR-MOD FLOODING
AT NUMEROUS POINTS IN THE SUSQ BASIN...AND A FEW PTS IN THE
CHEMUNG/UPPER DEL BASINS. WE COULD APPROACH MAJOR FLOODING AT
WILKES-BARRE. PROBABLY THE MAIN WILD CARD OVERNIGHT WILL BE THE
EXACT DEGREE OF SNOW MELT...WITH PROGGED SFC DEW PTS OF 40-45F
MOST PROBABLE. AS OF YET...NO RIVER FLOOD WARNINGS HAVE BEEN
ISSUED...AS WE'RE WAITING FOR MORE SIG RISES TO BEGIN...AND GET A
BETTER READ ON TIMING/MORE DEFINITIVE CREST HGTS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ038>040-043-044-047-
     048-072.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ009-015>018-022>025-
     036-037-044>046-055>057-062.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...PVN
AVIATION...SLI
HYDROLOGY...
Hazardous weather outlook, Mar 10, 3:54 PM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EST THU MAR 10 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-112100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
354 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MJ

The radar

The Albany radar (KENX), 116 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
March 11, 4:30 AM EST to 8:30 AM EST
Where
Sullivan County, 0.86 mi NE of Wurtsboro to 0.83 mi SW of Wrtsboro Sllvn Co Ar
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
County Official
Coordinates
41.590, -74.490

Flooding occurred along Route 209 along the Pine Kill Creek. Some evacuations took place.

Flash Flood, Cortland

When
March 11, 8:00 AM EST to 2:00 PM EST
Where
Cortland County, 0.51 mi W of Cortland to 0.12 mi N of Baltimore
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.600, -76.180

Over a dozen roads were reported flooded in the greater Cortland area with one road having over two feet of water flowing over it. A flash flood was also reported north of Cortland near Preble where northbound Interstate 81 was closed due to flooding at Exit Thirteen.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293490, 293489.